Can Azithromycin Cause Yeast Infections?

Our pharmacist answers the latest question regarding how the antibiotic azithromycin can cause yeast infections.

Question

Hello. I was prescribed Azithromycin (Zpack) Friday morning for a sinus infection. I took my first dose Friday. My second dose was yesterday evening. Now am experiencing slight vaginal discomfort, itching, and burning on the exterior when urinating. Is this normal?

Asked by Courtney On Nov 01, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Nov 01, 2022
Last updated Jul 23, 2024

Key points

  • Azithromycin has been reported to cause yeast infections in 1-3% of individuals taking the antibiotic.

Answer

Anytime a systemic antibiotic therapy is given, such as azithromycin, there is a chance that the normal bacterial flora is altered. A change in our normal flora can cause a range of adverse reactions including gastrointestinal discomfort, urinary tract infections, and yeast infections.

Antibiotics Can Sometimes Cause Yeast Infections 

The symptoms you mention in your question sound similar to the symptoms experienced by those with a yeast infection or a urinary tract infection, and, unfortunately, yeast infections are fairly common in those that take azithromycin.

The antibacterial activity of the drug eliminates the 'good', normal bacteria flora in the vagina. This can lead to an overgrowth of the Candida species, a pathogenic yeast that is most commonly associated with yeast infections.

Your symptoms aren't considered 'normal' in terms of everyone experiencing them but are 'normal' in terms of being a well-known side effect of antibiotic therapy. 

Current data suggests that between 1% and 3% of those on azithromycin therapy get yeast infections (i.e. antibiotic-associated yeast infections) so it certainly is not uncommon. One such study states the following:

In this pilot study, the use of short courses of oral antibiotics seems to increase prevalence of asymptomatic vaginal Candida colonization and incidence of symptomatic VVC [Vulvovaginal Candidiasis]. Larger cohort studies are needed to confirm these findings.
J Am Board Fam Med . 2008 Jul-Aug;21(4):261-8.

It is important that you report your symptoms to your doctor so they can evaluate you and determine the cause. You may need to be treated separately for the symptoms you are experiencing.

If you are diagnosed and treated for a yeast infection, you could try and take a probiotic supplement when you are prescribed antibiotics.

They may be beneficial in preventing antibiotic-associated yeast infections in the future as they are thought to replace some of the normal bacterial flora and prevent opportunistic pathogenic organisms such as Candida.

Final Words

Thanks for reaching out! Contact us again anytime.

References

  • Zithromax Prescribing Information, AccessFDA
  • Effects of erythromycin, clarithromycin, roxithromycin and azithromycin on murine gut colonization by Candida albicans, PubMed
  • Effect of antibiotics on vulvovaginal candidiasis: a MetroNet study, PubMed
  • Epidemiology, diagnosis and treatment of systemic Candida infection in surgical patients under intensive care, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions